MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS STANDARD STEM 4 NON-CEMENTED; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS STANDARD STEM 4 NON-CEMENTED; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75002701
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/24/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to broken stem's neck.This was noticed upon x-rays after the patient was received in the hospital with pain.
 
Additional Manufacturer Narrative
Results of investigation: a revision surgery was performed due to fracture in the neck area of a sl standard stem.It was reported that the patient was brought to hospital due to pain in his hip.An x-ray confirmed that the neck of the stem was broken.Only x-rays but no further medical documents were received for investigation.Additionally it was reported that the patient underwent two ball head and cup revisions due to recurrent dislocations of the hip.It is unknown when the initial surgery took place.A medical assessment concludes that the root cause of the neck breakage cannot be determined.There was no thorough medical assessment possible due to missing medical documentation.Based on the received x-rays it can be confirmed that the neck of the sl stem broke.Additionally it is visible that there was some stem subsidence, however it cannot be determined if this happened before the neck breakage.The broken sl stem and the ball head, used in treatment, were received for investigation.A material assessment showed that 2/3 of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue under low to medial stress.In the area of the assumed crack initiation on the outer surface of the stem, a discolored spot is visible, which is supposed to have been there before breakage of the stem.Such spot might be caused by electrocautery which could have led to fracture initiation.A visual analysis can confirm the breakage.Several scratches can be observed in the neck of the stem.Also the ball head shows some signs of use.The combination of the ball head and the sl stem is approved by smith and nephew.The risk of a neck breakage is covered through our risk management files in severity and failure mode.The production documentation of the ball head was reviewed, there were no deviations found.A complaint history review did not reveal any further neck fracture complaints for the combination of products in scope.The documentation history review could not be performed for the stem, as no batch number of the implant was available without a destructive analysis.Based in the performed investigation, the failure mode of neck breakage can be confirmed.The root cause can not be determined after investigation.It cannot be excluded that the deformations on the neck, which might have happened during the ball head revisions, contributed to the fatigue fracture.To date, further actions are not deemed necessary.Smith and nephew will monitor this device for further similar issues.Both devices will be retained.

Brand Name
SL-PLUS STANDARD STEM 4 NON-CEMENTED
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
MDR Report Key9365367
Report Number9613369-2019-00094
Device Sequence Number2256193
Product Code LZO
UDI-Device Identifier07611996078664
UDI-Public07611996078664
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K072852
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75002701
Device Catalogue Number75002701
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2020
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer10/24/2019
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date03/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75004149, PLUS METAL METAL BALL, LOT: A06571
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age53 YR